Subscribe for Free!

We'll send you our print magazine 6x per year!

Subscribe Now

Prefer email?
Sign-up for our email newsletter

Treatment
By Fran Kritz

How to Break the Cycle of Rebound Headaches

Some people with migraine are vulnerable to a vicious cycle: The more medication they take to relieve their pain, the more headaches they get. Called medication-overuse or rebound headache, it's surprisingly common, says Stephen Silberstein, MD, FAAN, director of the Headache Center at Jefferson University Hospitals in Philadelphia. "Patients may think that if a little [medication] is good, more must be better, but with migraine that's just not the case," he says.

illustration of woman receiving acupuncture
Illustration by Martina Paukova

When patients medicate too often or take larger than recommended doses, their bodies get used to the drug, resulting in worse or more frequent headaches, explains Kevin Weber, MD, assistant professor of neurology at the Ohio State University Neurological Institute in Columbus.

If that sounds familiar, it's time to talk to your doctor. He or she can help you break the pattern. Here are some questions to get the conversation started.

What are the signs of a medication-overuse headache? Your doctor can walk you through the classic symptoms of this type of headache, says Richard B. Lipton, MD, FAAN, endowed professor and vice chair of neurology at the Einstein College of Medicine and director of the Montefiore Headache Center, both in New York City. He shares this list with his patients:

  1. Your headaches are more frequent and more intense despite taking medication more frequently or in higher doses.
  2. Acute medication (drugs taken as soon as the headache starts) is less effective.
  3. You are treating headaches 10 or more days a month with acute medication.
  4. You experience another headache as soon as the most recent dose of medication wears off.
  5. You may have a headache when you wake up, particularly if you took no medication overnight.

Medication-overuse headaches may not have obvious warning signs, says Teshamae Monteith, MD, FAHS, assistant professor of neurology at the University of Miami School of Medicine. "Neurologists usually diagnose it in patients who have headaches at least 15 days or more per month for at least three months while using acute medication at least 10 to 15 days per month."

How do you treat it? You have to reduce the amount of overuse medication, says Dr. Lipton. This is challenging because the very drugs that cause these types of headaches are most effective for short-term relief. And certain classes of medication are both more likely to relieve pain and to lead to these types of headaches. They include opioid combinations such as acetaminophen and oxycodone (Percocet), acetaminophen and hydrocodone (Vicodin), or oxycodone (OxyContin), as well as combination medication that contains butalbital, a barbiturate, aspirin or acetaminophen, and caffeine, such as Fiorinal, Fioricet, and Esgic. Triptans such as sumatriptan (Imitrex) and zolmitriptan (Zomig)—and even analgesics such as acetaminophen and ibuprofen—can also cause medication-overuse headache.

The first step is to find alternative treatment for acute attacks, says Dr. Lipton. For example, if you're overusing opioids or barbiturates, your doctor may prescribe triptans or nonsteroidal anti-inflammatory drugs (NSAIDs). Patients must gradually taper off caffeine, barbiturates, and opioids to avoid abstinence syndrome: In addition to severe pain, abrupt withdrawal of opioids or barbiturates can cause irritability, sleeplessness, and sometimes seizures, says Dr. Lipton, adding that patients overusing barbiturate or opioid analgesics may require medically supervised withdrawal and pain management with intravenous drugs in a hospital.

"Ask your doctor what his or her intended course of treatment will be and why," advises Dr. Weber. "And find out what you can expect in terms of discomfort during withdrawal and ways to ease the discomfort without risking yet another round of drug overuse."

Do these headaches go away after treatment? Yes, but patients remain at risk for relapse if they start taking too much medication again, says Dr. Lipton. Ongoing treatment usually includes preventive medication or a change of preventive medication if previous ones weren't effective. It also includes acute treatments but with caveats about dose limits. "Doctors may also suggest a variety of other treatments," says Dr. Lipton. "For example, cognitive behavioral therapy or biofeedback can help teach patients how to manage their headaches without relying too much on medication," he says. "Devices that interrupt pain signals such as nerve stimulation and transcranial magnetic stimulation—both of which are approved by the US Food and Drug Administration to treat migraine—can also be helpful." Menthol, ice, and acupuncture are other nonpharmacologic options, says Dr. Monteith.

How can I avoid these types of headaches in the first place? An effective treatment plan is crucial, says Dr. Monteith. "Using ineffective acute treatments can lead to these types of headaches and are a risk factor for chronic migraine," she says. You need to reduce the number of migraines you experience, says Dr. Lipton. That means learning how to identify and avoid triggers, and using preventive medication. The goal is to limit the use of acute medication to two days a week or 10 days a month or less and only take it if the migraine is severe, says Dr. Weber. The challenge, as any migraine patient knows, is that a mild headache can later become severe, so the earlier you medicate the better. That's why taking preventive medication, especially after a bout of overuse headaches, is so important, says Dr. Weber.

What if the preventive medication doesn't work? Let your doctor know immediately so he or she can adjust the dose or prescribe a different drug, says Dr. Silberstein. Also bear in mind that conventional oral prophylactic medications may take four to eight weeks to become fully effective at a particular dose, says Dr. Lipton. "Preventive medication requires dose adjustment and patience as well as realistic expectations," he says. "Currently available preventives cut headache frequency in half but do not prevent all headaches."